Ohio, 2001

Hail and Damaging Wind in Ohio, May 17, 2001

May 17, 2001 · NWS RLX · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 17, 1:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 17, 1:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT THU MAY 17 2001

AFTN SUNSHINE HAS PROVIDED A DIFFERENTIAL HEATING BNDRY FOR
APPROACHING BOW ECHO MVNG THRU OH AND KY ATT.  OVRLL SYS MVMNT IS
WEAKENING WITH ENVIRONMENT UPSTREAM HVNG A WKR WND FLO.  MAIN
CONCERN TNGT IS ONCE THIS TSTM COMPLEX MVS THROUGH WHAT HAPPENS
AFTERWARDS.  WK BNDRY SETTING UP ACR KY CUD BE FOCUS MECHANISM ALSO
WITH H7-H5 VORT MAX MEANDERING THROUGH CWA OVRNGT.  SO WL KEEP
CRRNT FCST OF LKLY POPS AND UP THE MINS A TAD.  ALSO WITH PWATS ABV
1.5 INCHES AND A WARM CLD DEPTH OVR 10KFT HVY PSBL...SO FLASH FLOOD
WATCH CONTS THROUGH 8AM FRI MRNG.

SIMILAR PATTERN SAT BUT SUBSTANTIAL DIFFERENCES BETWEEN MDLS IN
PLACEMENT OF SFC LO AND WHERE THE PRECIP IS ORIENTED.  AVN DVLPS SFC
LO FASTER AND DEEPER THAN THE ETA WITH PRECIP POST FRONTAL.  BY F+48
AVN PUSHES LO ALL THE WAY TO D.C. WHILE ETA KEEPS SFC CYCLONE ACR
SDF VCNTY.  GVN ALL THIS PRECIP WL BE DRIVEN BY CONV COMPLEXES AND
NCEP SUITE HAS TUFF TIME DIAGNOSING THESE MESOSCALE FEATURES.  SO
CONFIDENCE IS LOW IN ALL SLTNS.

PDS 2-4...CONT SHRA/TSRA THREAT WITH THINKING THAT CLDFRNT WONT
PUSH THROUGH TIL SOMETIME SAT.  SO ACTIVE WX TIL THEN AS COMPLEXES
PASS THRU IN THE AFTN AND EVNG HRS.  WITH SLOW PROGRESSION OF FRNT
FFA MAY NEED TO BE XTNDD BY MID SHIFT.  OF COURSE THIS ALL DEPENDS
ON HOW MUCH QPF FALLS TNGT.

BACKING NEXT SYS OFF TIL TUES AND WL BE SLOWER THAN PVS THOUGHT.
THIS MAY PRODUCE A PROLONG PD OF SHRA AND TSTM STARTING TUES.  OTRW
REST UNCHANGED

COORD WITH PIT...RNK

.RLX...
WV...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES
WVZ005>009...WVZ013>018...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH TIL 12Z FRI FOR VAZ003>004.

KY...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL 12Z FRI FOR FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/

In the hours before

Special weather statement, May 17, 12:08 PM EST, 2 hours 52 minutes before
KYZ101>103-OHZ066-075-083>087-171900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT THU MAY 17 2001

THIS IS A SPECIAL WEATHER STATEMENT...FOR THE COUNTIES OF
PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA...AND
LAWRENCE IN SOUTHEAST OHIO...PLUS THE COUNTIES OF GREENUP...
BOYD...AND CARTER IN NORTHEAST KENTUCKY.

ONE ROUND OF SHOWERS AND THUNDERSTORMS WILL LIKELY ARRIVE...FROM THE
WEST...BETWEEN 2:30 AND 3:30 THIS AFTERNOON.

A WIND GUST MAY ACCOMPANY THE LEADING EDGE...OR ONSET...OF THE RAIN.
GUSTS OF 30 TO 40 MPH ARE LIKELY.  THE OHIO COUNTIES REMAIN
UNDER A SEVERE THUNDERSTORM WATCH UNTIL 4 OCLOCK...FOR THE
POSSIBILITY OF EVEN STRONGER WINDS OR HAIL.

BRIEF DOWNPOURS ARE ALSO LIKELY IN KENTUCKY AND OHIO.  THE AFFECTED
SMALL STREAMS AND CREEKS WOULD RISE RAPIDLY.  THE REGION REMAINS
UNDER A FLASH FLOOD WATCH.

.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, May 17, 2:10 PM EST, 50 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-172100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT THU MAY 17 2001

...STRONG THUNDERSTORMS PUSHING INTO SOUTHEASTERN OHIO AND
   NORTHEASTERN KENTUCKY AT MID AFTERNOON...

THIS IS A SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY AND THE OHIO RIVER COUNTIES OF WEST
VIRGINIA.

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR
PERRY...ATHENS...VINTON...MEIGS...JACKSON...GALLIA AND LAWRENCE
COUNTIES IN OHIO UNTIL 4 PM THIS AFTERNOON.

A STRONG LINE OF THUNDERSTORMS WAS PUSHING INTO SOUTHEASTERN OHIO
AND NORTHEASTERN KENTUCKY AT 3 PM. A WIND GUST WILL LIKELY ACCOMPANY
THE LEADING EDGE...OR ONSET...OF THE RAIN. GUSTS OF 30 TO 40 MPH ARE
LIKELY.

BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY WITH THESE STORMS AS THEY PUSH
THROUGH OHIO AND KENTUCKY AND INTO WESTERN WEST VIRGINIA BY 5 PM.
AFFECTED SMALL STREAMS AND CREEKS COULD RISE RAPIDLY. MOST OF THIS
REGION REMAINS UNDER A FLASH FLOOD WATCH THROUGH TONIGHT.

.END/ZINN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Athens

When
May 17, 3:00 PM EST
Where
Athens County, 3 mi W of New Marshfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -82.150

Thunderstorm Wind, Athens

When
May 17, 3:10 PM EST
Where
Athens County, 4 mi SW of Athens
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -82.267

Several large branches and a few trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245042, 5245218.